Flucloxacillin associated cholestatic hepatitis. An Australian and Swedish epidemic?

Devereaux, B. M., Crawford, D. H. G., Purcell, P., Powell, L. W. and Roeser, H. P. (1995) Flucloxacillin associated cholestatic hepatitis. An Australian and Swedish epidemic?. European Journal of Clinical Pharmacology, 49 1-2: 81-85.

Author Devereaux, B. M.
Crawford, D. H. G.
Purcell, P.
Powell, L. W.
Roeser, H. P.
Title Flucloxacillin associated cholestatic hepatitis. An Australian and Swedish epidemic?
Journal name European Journal of Clinical Pharmacology   Check publisher's open access policy
ISSN 0031-6970
Publication date 1995-11
Sub-type Article (original research)
Volume 49
Issue 1-2
Start page 81
End page 85
Total pages 5
Place of publication Heidelberg, Germany
Publisher Springer
Language eng
Abstract The clinico-pathological entity of flucloxacillin-associated cholestatic hepatitis is described and the recognition and documentation of cholestasis associated with flucloxacillin and with related isoxazolyl-penicillins (cloxacillin, dicloxacillin) is examined on an international basis, with particular reference to Australia. Data were obtained from the literature, from the Australian adverse drug reaction monitoring agency and from the Collaborative Centre for International Drug Monitoring (World Health Organisation) in Sweden. Approximately 600 cases of flucloxacillin-associated cholestatic hepatitis were collected, as well as 164 cases associated with other isoxazolyl penicillins. Jaundice and pruritus may first appear several weeks after administration of the drug has ceased and typically are severe and protracted. Liver tests may be abnormal for months after symptomatic recovery. Death is uncommon. Liver pathology shows centrizonal bile stasis with portal tract inflammation and variable loss of bile ducts. Approximately 1 in 15,000 users of flucloxacillin will develop the reaction. Increasing age (> 55 years) and prolonged intake (> 14 days) are particular risk factors. Cholestasis associated with cloxacillin/dicloxaciliin appears to be similar in nature but is less well defined. Recognition and reporting of the reaction have been uncommon in the United Kingdom inter alia and high in Sweden and Australia, although estimates of risk have been similar. In Australia, the remarkably high rate of reports appears to be the result of sustained publicity for the reaction. There is only a trickle of reports of cholestatic hepatitis in association with the use of cloxacillin and dicloxacillin from the USA and Canada. The high level of awareness of the reaction and consequential regulatory action so far have not resulted in a diminution of its occurrence in Australia.
Keyword Adverse drug reaction
Drug-induced hepatitis
Isoxazolyl penicillins
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collection: School of Medicine Publications
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 31 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 43 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Wed, 09 Mar 2011, 15:46:28 EST